• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Vedolizumab or Azathioprine, what should I try next?

I've failed Infliximab and Ustekinumab, my doctor said the next drug to try is Vedolizumab.

I asked whether it was worth taking Ved with Azathioprine as in the past I have responded to the immunosuppressant but it became less and less effective.

He has given me the option of first trying Azathioprine again and then if it fails trying Ved OR taking them together.

He said in an ideal world I would take them separately so they know how each one responds.

My thinking is I should take both at the same time as he agrees it is unlikely I'll respond to either of them and would rather find this out sooner.

Does anyone have any advice/experience on the matter?
 
I have taken azathiorpine for years. I would consider seeing how you do on the azathiorpine alone and if that doesn't work move on to the Vedo.
Best to you. Let us know how you are
 
He has given me the option of first trying Azathioprine again and then if it fails trying Ved OR taking them together.

He said in an ideal world I would take them separately so they know how each one responds.
Not every GI agrees with this thinking. There are a lot of publication indicating that taking both together will not only be more effective, but the immunosuppressant will delay or prevent your forming antibodies against the vedolizumab protein, which in turn means it will work better/longer.

So provided you can tolerate both, I would favor taking both together.
 

Maya142

Moderator
Staff member
Getting the inflammation under control quickly is important too - as well as preventing the formation of antibodies.

It sounds like you have tried Azathioprine before and it worked at some point, but has become less effective?

So in that case, I agree with Scipio, I would go for the combination, and try to get the inflammation in your gut under control. Once you are stable, then perhaps you can reduce or stop the Azathioprine (or you can choose not to mess with stability and stay on both).

The "top down" method is now becoming preferred - if you get the inflammation under control quickly, you are less likely to develop complications like strictures, abscesses or fistulae.
 
Top